Idaho, 2013High Wind in Idaho, June 19, 2013
June 19, 2013 · NWS PIH · 2 events in 2 counties and zones
High winds developed outside of thunderstorm activity from 1 to 6 pm MDT in the Upper Snake River Plain and the Lost River Pahsimeroi regions. Over 50 mph sustained winds were recorded with gusts in the 70 to 80 mph range.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds developed outside of thunderstorm activity from 1 to 6 pm MDT in the Upper Snake River Plain and the Lost River Pahsimeroi regions. Over 50 mph sustained winds were recorded with gusts in the 70 to 80 mph range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 19, 1:39 AM MST, 10 hours 31 minutes earlier.
Area forecast discussion, Jun 19, 1:39 AM MST, 10 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
239 AM MDT WED JUN 19 2013
.DISCUSSION...UPPER LOW CONTINUES TO SPIN OFF THE COAST OF WA/OR
THIS MORNING. INITIAL SHORTWAVE TROUGH IS PRODUCING BAROCLINIC BAND
OVER WESTERN IDAHO WHILE A SECOND SHORTWAVE ROUNDS THE BASE OF THE
TROUGH IN CALIFORNIA. NEGATIVE ORIENTATION OF THE UPPER TROUGH WILL
BE CONDUCIVE TO SOME STRONG FORCING LATE THIS MORNING AND EARLY
AFTERNOON. MODELS KEEP HEAVIEST PRECIP IN THE CENTRAL MOUNTAINS AND
AREAS NORTH...BUT 00Z NAM AND EVEN THE 00Z WRF RUNS ARE PRODUCING
CONVECTION STARTING AROUND 18Z OVER THE SOUTHEAST HIGHLANDS. CENTRAL
MOUNTAINS MAY SEE MUCAPE VALUES OF 900-1000 J/KG THIS AFTERNOON.
COUPLED WITH THE 45-50 KTS 0-6KM SHEAR...THIS COULD LEAD TO SOME
RIGOROUS CONVECTION WHICH MAY PRODUCE HAIL. A COOLER AIRMASS WILL
QUICKLY MOVE INTO THE AREA LATE TONIGHT BRINGING SNOW LEVELS DOWN TO
AROUND 6500-7000 FT.
CONTINUING WITH CURRENT WIND HEADLINES WITH TIGHTENING SFC GRADIENT
LATER THIS MORNING INTO THE AFTERNOON. BOUNDARY LAYER WINDS INCREASE
THIS MORNING TO AROUND 30-35 KTS IN SOME AREAS. KSFX VAD WINDS
ALREADY SHOWING 35KTS JUST OFF THE DECK.
GFS ENSEMBLE HOLDS MEAN UPPER TROUGH OVER IDAHO/WESTERN MT THROUGH
SATURDAY NIGHT BEFORE IT LIFTS AND MOVES EASTWARD. MODELS HAVE
CONTINUED HOLDING THE STRONGEST POPS IN THE NORTHERN PORTIONS OF OUR
CWA. A TRANSIENT UPPER RIDGE WILL MOVE ACROSS THE AREA ON SUNDAY
FOLLOWED BY A SOUTH/SOUTHWESTERLY FLOW WHICH WILL BRING IN A WARMING
TREND THROUGH THE MIDDLE OF NEXT WEEK. EXTENDED PERIODS LOOK MAINLY
DRY...BUT HAVE INCLUDED SOME SLIGHT MOUNTAIN POPS IN THE CENTRAL
MOUNTAINS. HINSBERGER
&&
.AVIATION...A LOW PRESSURE SYSTEM WILL SHIFT INLAND TODAY WITH
BREEZY WINDS ANTICIPATED THROUGHOUT THE SNAKE RIVER PLAIN. SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO SPREAD INTO THE
REGION BY MID-MORNING AND ADVANCE INTO THE ERN HIGHLANDS BY THIS
AFTERNOON WITH TEMPORARY IMPACTS ANTICIPATED AT TERMINAL
LOCATIONS...OTHERWISE VFR CONDITIONS SHOULD PREVAIL. WIND AND SHOWER
ACTIVITY WILL DIMINISH AFTER 2100 MDT THIS EVENING AS THE UPPER LOW
ADVANCES INTO THE IDAHO PANHANDLE AND SOUTHERN IDAHO REMAINS ON THE
SOUTHERN PERIPHERY OF THE MAIN SHOWER ACTIVITY. HUSTON
&&
.FIRE WEATHER...A LOW PRESSURE SYSTEM WAS POSITIONED ALONG THE
WASHINGTON/OREGON COASTLINE EARLY THIS MORNING AS A FAIRLY STRONG
DISTURBANCE WAS NOTED ROTATING THROUGH THE BASE OF THE LOW ACROSS
THE NRN SIERRA AND INTO NW NEVADA. IN ADDITION TO THE UPPER LOW
ALONG THE COAST...A DEEP SURFACE LOW WAS LIFTING ENE THROUGH SE
IDAHO EARLY THIS MORNING WITH AN ASSOCIATED DRY FRONTAL BOUNDARY
ADVANCING THROUGH THE AREA. MODELS SUGGEST THAT THE DISTURBANCE
ROTATING OUT OF THE BASE OF THE UPPER LOW WILL LIFT NE ACROSS THE
REGION TODAY WITH ACCOMPANYING SHOWERS/THUNDERSTORMS SPREADING EAST
THROUGH THE DISTRICT. THE BEST CHANCE FOR WETTING RAINS IS EXPECTED
ACROSS THE CENTRAL MOUNTAINS NEAR THE CORE OF THE UPPER LOW WHILE
ISOLATED ACTIVITY IS ANTICIPATED ACROSS THE SNAKE PLAIN AND SOUTHERN
HIGHLANDS FURTHER TO THE SOUTH. STRONG WINDS ARE ANTICIPATED
THROUGHOUT THE DAY UNDER THE ADVANCING STORM SYSTEM. THE UPPER LOW
IS EXPECTED TO ADVANCE SLOWLY EAST INTO THE IDAHO PANHANDLE THURSDAY
WITH ACCOMPANYING SHOWERS...COOLER TEMPERATURES AND LOCALLY BREEZY
CONDITIONS LINGERING THROUGH SATURDAY BEFORE THE LOW FINALLY PUSHES
EAST INTO THE DAKOTAS SUNDAY. A SECOND LOW PRESSURE SYSTEM IS
EXPECTED TO ADVANCE INTO THE NW COASTAL WATERS SUNDAY WITH EJECTING
DISTURBANCES POSING A THREAT FOR RENEWED SHOWERS AND COOLER
TEMPERATURES EARLY NEXT WEEK. HUSTON
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING IDZ020-021.
WIND ADVISORY UNTIL 9 AM MDT THIS MORNING IDZ022.
&&
Hazardous weather outlook, Jun 19, 3:00 AM MST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
400 AM MDT WED JUN 19 2013
IDZ017-022>025-201000-
EASTERN MAGIC VALLEY-SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
400 AM MDT WED JUN 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
WINDS WILL BE FAIRLY STRONG TODAY AS AN UPPER TROUGH MOVES INTO
THE AREA. SPEEDS OF 20 TO 25 MPH WILL BE COMMON WITH GUSTS TO
AROUND 35 MPH...HOWEVER SOME AREAS MAY CONTINUE TO SEE SUSTAINED
WINDS OF 30 MPH UNTIL AROUND 9 AM THIS MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
IDZ020-021-201000-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
400 AM MDT WED JUN 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT FOR THE UPPER AND LOWER SNAKE PLAIN
THIS AFTERNOON AND EVENING. EXPECT SOUTHWEST WINDS OF 30 TO 35 MPH
WITH GUSTS TO 45 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
IDZ018-019-031-032-201000-
SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
400 AM MDT WED JUN 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
AN UPPER TROUGH WILL MOVE INTO THE AREA PRODUCING SHOWERS AND
THUNDERSTORMS TODAY. THESE STORMS MAY PRODUCE SMALL HAIL AND
LOCALLY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED NON-SEVERE AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
High Wind, Upper Snake River Plain
- When
- June 19, 12:10 PM MST to 5:00 PM MST
- Where
- Upper Snake River Plain forecast zone
- Measured
- 52 kt (60 mph) measured sustained
- Reported by
- Mesonet
Fifty-five to 60 mph sustained winds were measured at Hamer and Monteview between 115 and 140 pm MDT. 60 mph wind gusts were measured at Terreton at 4 pm MDT.
High Wind, Lost River / Pahsimeroi
- When
- June 19, 12:30 PM MST to 5:00 PM MST
- Where
- Lost River / Pahsimeroi forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Mesonet
Sustained winds of 50 to 60 mph began near Howe and Craters of the Moon at around 130 pm MDT and continued through 4 pm MDT. The highest gust of 82 MPH was recorded at Craters of the Moon at 310 pm MDT.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in North Dakota, June 19 to 20, 20131 death · $295,000 · 1.5 in hail · 9 events
- Tornado and Hail in Texas, June 19, 2013$75,000 · EF2 · 4 events
- Hail and Damaging Wind in Virginia, June 19, 2013$350,000 · 1 in hail · 5 events
- Flash Flooding and Hail in North Dakota, June 19 to 20, 2013$200,000 · 1 in hail · 8 events
- Flash Flooding and Damaging Winds in Texas, June 19, 2013$35,000 · 61 kt wind · 10 events
- Flash Flooding and Hail in Montana, June 19, 20131.75 in hail · 22 events
- Hail and High Wind in Montana, June 19, 20131.75 in hail · 19 events
- Flash Flooding and Hail in South Dakota, June 19 to 20, 20131.5 in hail · 13 events
- Hail and Damaging Winds in New Mexico, June 19, 2013$4,000 · 2.75 in hail · 12 events
- Wildfire in Colorado, June 19 to 30, 20131 injured · 3 events
- Hail and Damaging Winds in Montana, June 19 to 20, 20131 in hail · 11 events
- Hail and Damaging Winds in Texas, June 19, 2013$13,000 · 1.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464575, 464574.